Colorado, 2003

Heavy Snow in Colorado, February 13, 2003

February 13, 2003 · NWS PUB · 1 event in 1 county or zone

with 7 inches measured at the summit of Wolf Creek Pass in Mineral county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A mild upper disturbance brought snow to the higher elevations of the eastern San Juan mountains...with 7 inches measured at the summit of Wolf Creek Pass in Mineral county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 12, 2:17 PM MST, 10 hours 43 minutes earlier.

Area forecast discussion, Feb 12, 2:17 PM MST, 10 hours 43 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
217 PM MST WED FEB 12 2003

SHORT TERM DISCUSSION...(TNGT AND THU)

POTENTIAL FOR ACCUMULATING SNOW NEAR THE CONTDVD OVER THE NEXT 24
HOURS.

CURRENTLY: WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSES SHOWED THE
CNTRL ROCKIES BETWEEN TWO SYSTEM...THE LARGE CYCLONIC FLOW ACROSS
ERN CAN AND THE ERN 1/2 OF THE US AND THE WANDERING OLD CLOSED LOW
JUST OFF THE CA COASTLINE. A STEADY STREAM OF HIGH LEVEL MOISTURE
CONTINUES TO MIGRATE FROM THE ERN PACIFIC OCEAN THROUGH THE DESERT
SW TOWARDS THE CNTRL ROCKIES. THE HIGHER ELEVATION DEW POINTS ARE
MUCH HIGHER(WOLF CREEK 25F) THAN YESTERDAY(WOLF CREEK 0F). CONTIGUOUS
48 STATES NWS RADAR COMPOSITE SHOWING A HEALTHY COVERAGE OF
PRECIPITATION STILL IN CA...AZ...SRN NV...AND SWRN UT AND HEADING
NWD.

TNGT: BIGGEST CHALLENGE WILL BE THE POTENTIAL SNOW QPF OUT NEAR THE
CONTDVD TNGT THROUGH THU EVE.  WEAK MID LEVEL SHORTWAVE TROUGHS
EJECT OUT OF THE DESERT SW LATER TNGT AND THE AIR MASS AROUND THE
CONTDVD BECOME MORE SATURATED.  LAYER SYNOPTIC SCALE IMPLIED MOTION
OF PROGGED TO BE FAIRLY NEUTRAL...SO WILL NEED TO RELY ON
OROGRAPHIC ASCENT AND INSTABILITY.  MID LEVEL STATIC STABILITIES ARE
ONLY FCST TO BE AROUND 5 C/KM TNGT AND EVEN ON THU. H7 AND H6 TEMPS
ONLY PROGGED TO BE 0C TO -2C AND -4C TO -8C RESPECTFULLY...WHICH
ISNT ALL THAT GREAT FOR SNOW GROWTH. GIVEN THE THERMAL STRUCTURE...
SNOW RATIOS WILL PROBABLY ONLY BE 10-14 TO 1...MAINLY AT THE HIGHER
ELEVATIONS OUT NEAR THE CONTDVD.  THE OROGRAPHIC ASCENT INFLOW ISNT
ALL THAT GREAT EITHER WITH H7 WINDS PROGGED TO BE 180-190 AT 10-
15KTS. THE ETA FAMILY GRIDS PRINTS OUT 1-2 INCHES OF SNOW NEAR
THE CONTDVD AND THE SNOW MODEL ALSO HAS THIS...WOLF CREEK PASS 1-2
INCHES AND AROUND 1 INCH FOR INDEPENDENCE PASS.  THE ONE GIVEN IS...
WE SHOULD SEE PLENTY OF HIGH LEVEL CLOUDS SPREAD ACROSS THE CNTRL
ROCKIES...LOWERING AND THICKENING NEAR THE CONTDVD...TNGT...WHICH
COULD BE TRICKY FOR MIN TEMPS. NO SIGNIFICANT CHANGES NEED TO THE
CURRENT FCST GRIDS.

THU: LITTLE IN THE WAY OF DEEP LAYER SYNOPTIC SCALE ASCENT AND MID
LEVEL INSTABILITY PROGGED TO HELP ENHANCE THE SNOWFALL AROUND THE
CONTDVD. THERE APPEARS TO BE PLENTY OF MOISTURE.  THE OROGRAPHIC
ASCENT INFLOW CONTINUES TO BE WEAK-MOD FOR THE ERN SAN JUAN AND
COLLEGIATES.  H7 WINDS PROGGED TO BE 190-220 AT 10-20KTS THEN SHIFT
TO THE 270 LATE THU...WHICH WILL SHIFT THE OROGRAPHIC DRIVEN SNOW TO
THE COLLEGIATE MTNS AND AROUND CUMBRES PASS IN THE ERN SAN JUAN
MTNS. 12Z/WED 8KM MESO-ETA DATA NOT PRINTING OUT THAT MUCH QPF NEAR
THE CONTDVD. SNOW MODEL PRINTS OUT 3-6 INCHES FOR THE ERN SAN JUAN
MTNS AND 1-3 INCHES FOR THE COLLEGIATES ON THU.   THESE POTENTIAL
AMOUNTS COMBINED WITH TNGTS BARELY ADDS UP TO MTN SNOWFALL WARNING
CRITERION FOR AN 18-24 PERIOD(INCLUDING THE SMALL AMOUNTS POTENTIAL
FOR THU EVE). AFTER COORDINATING WITH NWS GJT...WE WILL ISSUE A
WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW ACROSS OUR ERN SAN
JUAN MTNS.

EAST OF THE CONTDVD ACROSS S CNTRL AND SERN CO...DEEP SW-WLY FLOW
DOESNT APPEAR TO BE ALL THAT GREAT FOR QPF.  WILL MAINTAIN SMALL
POPS. AVN POPS APPEARS TO BE OVERDONE BY THE STRONGER SHORTWAVE FCST
BY THIS MODEL.  LITTLE CHANGES NEED TO THE FCST GRIDS OTHER THAN
TWEAKING THE SNOW AMOUNTS.

LONG TERM DISCUSSION...(THURSDAY NIGHT THROUGH WEDNESDAY).

MODELS SHOW CONTINUED FAIRLY DEEP MOISTURE THROUGH THE EVENING...AND
MODEL QPF AND SNOW MODEL CONTINUES TO CRANK OUT MEASURABLE SNOW...
DUE MAINLY TO OROGRAPHICS...ESPECIALLY AROUND CUMBRES AND LA MANGA
PASSES...AND IN THE EASTERN SAWATCH RANGE.  WOULD NOT BE SURPRISED
TO GET ADDITIONAL ISOLATED AMOUNTS OVER 3 INCHES IN THE NORTH SOUTH
ORIENTED SOUTHEASTERN SAN JUANS.  UP IN THE EASTERN SAWATCH...
MOISTURE IS NOT ALL THAT DEEP...LOOKING AT CROSS SECTIONAL
ANALYSIS...AND THE OROGRAPHIC WINDS OF 10 TO 20 KNOTS NOT ALL THAT
IMPRESSIVE EITHER. RAN THE SNOW MODEL AND GOT GENERALLY UNDER 2
INCHES FROM LEADVILLE TO THE HIGHEST PEAKS.

ON FRIDAY...TROUGH SLOWLY MOVES OUT OF CWFA...SO GOING FORECAST OF
WIDESPREAD LOW POPS LOOKS FINE.  OROGRAPHIC SNOW STILL LIKELY OR
POSSIBLE IN THE MOUNTAINS.  AGAIN...UP IN THE EASTERN SAWATCH...
MOISTURE IS NOT ALL THAT DEEP...LOOKING AT CROSS SECTIONAL
ANALYSIS...AND THE CROSS-BARRIER OROGRAPHIC WINDS OF 10 TO 20 KNOTS
NOT ALL THAT IMPRESSIVE AGAIN. RAN THE SNOW MODEL AND GOT 1 TO 3
INCHES FROM LEADVILLE TO THE HIGHEST PEAKS.  WITH COOLER AIR SPILLING
ACROSS THE EASTERN PLAINS WITH CLOUDS...CONTINUED FORECAST OF UNDER-
CUTTING MAX TEMPS BY A BUNCH IN THE EAST.

ON SATURDAY...MID LEVEL TEMPS CONTINUE TO BE QUITE COOL...AND
ANOTHER SHORT WAVE TROUGH FORECAST TO MOVE THROUGH THE AREA...SO
KEPT LOW POPS...AND AGAIN UNDERCUT TEMP GUIDANCE VALUES.

ON SUNDAY...SHORT WAVE RIDGE BUILDS IN THROUGH THE DAY...SO NICE
MILD UP EXPECTED...ALONG WITH LOWER RELATIVE HUMIDITIES AND DRY
FORECAST.

MONDAY AND TUESDAY...KEPT GOING FORECAST INTACT AS GENERAL WESTERLY
FLOW WITH MID TO HIGH LEVEL MOISTURE WILL BRING SLIGHT CHANCES FOR
SNOW SHOWERS TO THE CENTRAL AND SOUTHWESTERN MOUNTAINS.

GFS HAS SHORT WAVE TROUGH MOVING INTO THE AREA ON WEDNESDAY...WHICH
MAY OR MAY NOT BE THE CASE.  DECIDED TO BROAD-BRUSH ENTIRE AREA WITH
20 PERCENT POPS AND LOWERED MAX TEMPS SOME FROM TUESDAY...GIVEN LOWER
MID LEVEL TEMPS COMING IN...ALONG WITH MORE CLOUD COVER.

.PUB...WINTER WEATHER ADVISORY...ZONE 68(ERN SAN JUAN MTNS
       ABOVE 10K FT MSL)...LATE TNGT THROUGH THU EVE.
Hazardous weather outlook, Feb 12, 7:00 AM MST, 18 hours before
COZ058>089-093>099-131400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST WED FEB 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

...WINTER STORM WATCH FOR LATE TONIGHT THROUGH THURSDAY EVENING FOR
   THE SAN JUAN MOUNTAINS ABOVE 10000 FEET.

.DAY ONE...TODAY AND TONIGHT.

SNOW ASSOCIATED WITH A PACIFIC STORM SYSTEM WILL BEGIN TO FALL THIS
EVENING ACROSS THE SAN JUAN MOUNTAINS. THIS SNOW WILL BECOME STEADY
AND HEAVY AT TIMES AFTER MIDNIGHT...WITH 1 TO 3 INCHES OF SNOW
EXPECTED BY SUNRISE THURSDAY. SINCE THIS STORM SYSTEM IS QUITE
WARM...MOST OF THE ACCUMULATING SNOWS WILL FALL ABOVE TEN THOUSAND
FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PACIFIC STORM SYSTEM WILL WEAKEN...AS IT SLOWLY MOVES ACROSS
COLORADO THURSDAY THROUGH SATURDAY.  THIS SYSTEM IS EXPECTED TO BRING
A LONG DURATION OF UNSETTLED WEATHER TO SOUTH CENTRAL AND SOUTHEAST
COLORADO.  POTENTIALLY HEAVY SNOW WILL BE POSSIBLE FOR THE EASTERN
SAN JUAN MOUNTAINS ABOVE 10000 FEET THROUGH THURSDAY EVENING. TOTAL
ACCUMULATIONS OF 8 TO 14 INCHES MAY BE POSSIBLE BY EARLY FRIDAY
MORNING FOR THIS AREA.  WHILE THE UPPER LEVEL SUPPORT WITH THIS
SYSTEM IS EXPECTED TO REMAIN WEAK...VERY MOIST SOUTHWESTERLY UPSLOPE
FLOW IS EXPECTED TO PROVIDE SUFFICIENT LIFT...TO GENERATE WIDESPREAD
SNOWFALL FOR THE HIGHER ELEVATIONS OF THE EASTERN SAN JUAN MOUNTAINS.
PLEASE SEE THE LATEST WINTER STORM WATCH FOR MORE DETAILS.  PEOPLE
PLANNING TRAVEL THROUGH THE EASTERN SAN JUAN MOUNTAINS...ESPECIALLY
ACROSS WOLF CREEK PASS...SHOULD KEEP INFORMED OF THE LATEST FORECASTS
AND POSSIBLE ADVISORIES...OR WARNINGS.

SCATTERED SNOW SHOWERS ARE EXPECTED TO SPREAD INTO ALL OF THE
CENTRAL AND SOUTHEAST MOUNTAINS THURSDAY THROUGH SATURDAY. LOCAL
ACCUMULATIONS OF UP TO 4 INCHES WILL BE POSSIBLE FOR THE SAWATCH
RANGE...THE WESTERN SLOPES OF THE SANGRE DE CRISTO MOUNTAINS...
AND PIKES PEAK.  THIS STORM SYSTEM IS FAIRLY WARM...WITH
SNOW LEVELS EXPECTED TO RISE TO BETWEEN 8000 AND 8500 FEET DURING
THE AFTERNOON...AND TO DROP TO AROUND 7000 TO 7500 FEET AT
NIGHT. THEREFORE...THE MAJORITY OF THE SNOWFALL ACCUMULATIONS FOR THE
CENTRAL AND SOUTHEAST MOUNTAINS SHOULD REMAIN CONFINED TO
THE HIGHER ELEVATIONS ABOVE 7500 FEET.

ACROSS THE SOUTHEAST PLAINS...ISOLATED SHOWERS WILL BE POSSIBLE
THROUGH THIS PERIOD AS WELL. HOWEVER DUE TO THE RELATIVELY WARM
CONDITIONS THROUGH THE LOWER ATMOSPHERE...MOST OF THE PRECIPITATION
IS EXPECTED TO FALL AS RAIN...WHICH MAY MIX WITH OR CHANGE TO SNOW
DURING THE OVERNIGHT PERIODS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT SNOW WHICH
FALLS LATER TONIGHT THROUGH THURSDAY TO THE NATIONAL WEATHER SERVICE
IN PUEBLO.

MORE INFORMATION MAY BE OBTAINED AT...WWW.CRH.NOAA.GOV/PUB.

HODANISH/KT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern San Juan Mountains Above 10000 Ft

When
February 13, 1:00 AM MST to 3:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342523.